Medical Specialty >> Cardiology

Doctors Lounge - Cardiology Answers

Back to Cardiology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site. 

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/20/2017.

Forum Name: Cardiology Symptoms

Question: Heart Palpitations


 kristina - Fri Sep 03, 2004 4:16 pm

Within the past 24 hours I have had pretty consistent heart palpitations. I can feel an irregular thumping in the middle of my chest, right near my sternum. I have just gone on birth control, and I'm wondering if this could be a side effect? I'm 30 years old, a smoker and I drink coffee (about 3 cups a day). I've also been under a reasonable amount of stress recently. I've been reading on palpitations and it seems that they can be caused by any of these factors.

I also had surgery in 1981 for a patent ductus arteriosis. I don't think this is related at all, I haven't had any complications with it and haven't been to a cardioligist since around that same time.

My question is, should I go to the doctor or should I wait to see if it continues? When do palpitations require seeking medical help? My biggest concern right now is that I don't have health insurance. Any advice would be really helpful.

Thank you,

Kristina
 Dr. Yasser Mokhtar - Thu Nov 18, 2004 11:14 am

User avatar Dear Kristina,

i think you should see your primary care provider regarding these palpitations as they might be related to the old patent ductus arteriosus. Remote possibilty but better safe than why haven't i thought of that earlier?

It is always good to cut coffee, smoking and alcohol (agree totally with Challota) and have enough sleep.

Birth control pills could be the reason behind it, but also there are other reasons that have to be ruled out, like making sure that you don't have any abnormal electrolytes or abnormal thyroid functions.

Thank you very much for using our website https://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us